New York, 2023

Flash Flooding in New York, December 18, 2023

December 18, 2023 · NWS BGM · 18 events in 9 counties and zones

Low pressure moved north along the Atlantic Seaboard spreading steady and heavy rain into central New York during the overnight hours. Rainfall amounts of 2 to 4 inches were observed along with a considerable amount of melting snow into area rivers and streams.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Low pressure moved north along the Atlantic Seaboard spreading steady and heavy rain into central New York during the overnight hours. Rainfall amounts of 2 to 4 inches were observed along with a considerable amount of melting snow into area rivers and streams. Widespread flash flooding and river flooding occurred during this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 18, 4:13 AM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Dec 18, 4:13 AM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
413 AM EST Mon Dec 18 2023

.SYNOPSIS...
A strong area of low pressure moves through the region today
with heavy rain this morning giving way to rain showers this
afternoon. Cold air moves in tonight with snow showers tonight
into tomorrow with light snow accumulations. High pressure
returns with quieter weather Wednesday into the end of the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
415 am update...

Heavy rain continues across NEPA and CNY early this morning.
Rainfall rates have approached half inch an hour at times and
these higher rates will likely continue into the mid morning as
the center of the low moves into the Hudson Valley. The center
of the low will continue to race north in the afternoon with a
dry slot making its way in so the stratiform precipitation will
end from SW to NE late this morning into the early afternoon.
Forecast soundings do show some instability over the eastern
Catskills later this morning so some convective precipitation
may increase rainfall rates for a few hours. Thunder was removed
as trends in the last few runs have been towards the highest
CAPE values to the east. With the low continuing to deepen,
there will be a narrow band of 500-700 mb fgen that swings
through mid day with a narrow strip of heavier rain along it.
Would be a nice band of snow if it was cold enough :(.

It is looking more likely that there will be a break in the
precipitation this afternoon and evening with the dry slot
moving in and the cold air advection lagging well behind the
low. Chances of precipitation were lowered greatly from previous
forecast especially for the western Southern Tier into NEPA.
The I-90 corridor may hold on to a few showers on the far north
end of the dry slot.

Tonight into tomorrow, the surface low will propagate well to
the north with a potent shortwave moving in. This shortwave will
have much colder air advecting in with it so lake effect snow
is looking likely as 850 mb temperatures fall to around -10C by
tomorrow morning. Flow across Lake Ontario is NW so fetch is
limited but decent boundary layer moisture upwind of the lake
will aid in the development of smaller organized bands. The best
organization of the bands will be from just after midnight to
around 10am Tuesday. Inland extend of the bands is looking
limited so the heaviest accumulations will be closer to the
shores of Ontario so still expecting mostly below advisory
amounts in the Finger Lakes towards the Syracuse metro. Even
though amounts will be light, there is a good chance that there
will be a few heavier bands of snow around the time of the
morning commute on Tuesday. Snow showers will wind down through
the rest of Tuesday as low level ridging builds in and boundary
layer winds shift westerly.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
400 AM Update...

As a deep upper trough moves eastward away from the area, any
lake effect snow showers or flurries Tuesday evening over CNY
will diminish. Surface high pressure will begin to move in from
the west overnight and skies will clear. Lows Tuesday night will
be mostly in the low-to-mid 20s. The surface high will become
centered over the Appalachians Wednesday shifting 850mb winds
more out of the west and weak ridging will develop at 500mb.
This will lead to a warmer day Wednesday with a good deal of
sunshine and highs ranging from the mid 30s to the lower 40s.
The weather will remain quiet Wednesday night into Thursday with
weak ridging and a general zonal flow aloft. However, the
surface high centered over the Appalachians is expected to
weaken while a fresh area of high pressure noses in from the
north Thursday out of eastern Canada. This will lead to a more
northerly wind Thursday, thus afternoon high temperatures do
fall back a couple of degrees.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
400 AM Update...

The quiet weather pattern will persist through Friday. Later
Friday night into Saturday, The GFS shows an upper-level
shortwave and weak surface low moving from northwest to
southeast over the CWA with a chance of rain/snow showers, but
the rest of the model guidance is dry at this point for the
start of the weekend. For now, slight chance PoPs (<20) were
left in during this time given the uncertainty and limited
moisture. Temperatures Friday and Saturday will continue to be
near to slightly above average for this time of year from the
mid 30s to the low 40s. Things look pretty quiet Sunday into
Monday with some stronger ridging aloft trying to develop which
would lead to temperatures moderating early next week.

&&

.AVIATION /09Z MONDAY THROUGH FRIDAY/...
06Z Update

Heavy rainfall is moving through the region tonight bringing IFR
or worse conditions to all terminals. The rainfall will end from
SW to NE in the mid morning between 15Z to 19Z with ELM seeing
rain become showery first and RME seeing the steady rain ending
last. A cold front also swings through bringing a wind shift to
all airports as well around 10Z to 15Z. There is a dry slot
moving in behind the rain mid day tomorrow and it is uncertain
if it will be enough to scatter out the ceilings but bet on
them staying broken and at least MVFR given the time of the
year. Snow begins to move in after 0Z with ITH, ELM, SYR, and
BGM most likely going to start to see some near IFR restrictions
by 6Z.

Outlook...

Monday night and Tuesday...Snow showers especially late Monday
night into Tuesday affecting mainly CNY terminals.

Wednesday through Friday...VFR expected.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through this evening for PAZ038>040-043-044-047-
     048-072.
NY...Flood Watch through this evening for NYZ009-022>025-036-037-
     044>046-055>057-062.

&&

SYNOPSIS...AJG
NEAR TERM...AJG
SHORT TERM...DK
LONG TERM...DK
AVIATION...AJG
Hazardous weather outlook, Dec 17, 3:14 PM EST, 14 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
314 PM EST Sun Dec 17 2023

NYZ024-046-055>057-062-PAZ038>040-043-044-047-048-072-182015-
Chemung-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
314 PM EST Sun Dec 17 2023

...FLOOD WATCH REMAINS IN EFFECT FROM 5 PM EST THIS AFTERNOON
THROUGH LATE MONDAY NIGHT...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

NYZ015>018-182015-
Yates-Seneca-Southern Cayuga-Onondaga-
314 PM EST Sun Dec 17 2023

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Heavy rainfall is likely into Monday with widespread 1 to 2 inches
of rainfall expected. Locally higher amounts are possible. This
rainfall may lead to poor drainage and minor urban flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Snow showers with light accumulations Monday night into Tuesday. This
may result in some slick spots for the morning commute Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

NYZ009-022-023-025-036-037-044-045-182015-
Northern Oneida-Steuben-Schuyler-Tompkins-Madison-Southern Oneida-
Cortland-Chenango-
314 PM EST Sun Dec 17 2023

...FLOOD WATCH REMAINS IN EFFECT FROM 5 PM EST THIS AFTERNOON
THROUGH LATE MONDAY NIGHT...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Snow showers with light accumulations Monday night into Tuesday. This
may result in some slick spots for the morning commute Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

The radar

The Binghamton radar (KBGM), 10 km away, was scanning. The volume nearest the first event began at 11:02 UTC.

Open the radar archive at this moment

Event by event

18 flash flood. Local standard time, as filed.

Flash Flood, Broome

When
December 18, 6:00 AM EST to 9:45 AM EST
Where
Broome County, 0.69 mi S of Kettellville to 0.55 mi SSW of Kettellville
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
42.190, -75.870

Prentice Road is closed by flooding.

Flash Flood, Otsego

When
December 18, 6:30 AM EST to 8:45 AM EST
Where
Otsego County, 1.66 mi S of Burlington Flats to 0.93 mi NNE of Edmeston
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
State Official
Coordinates
42.726, -75.177

Numerous roads are flooded around the West Burlington area.

Flash Flood, Madison

When
December 18, 7:33 AM EST to 10:30 AM EST
Where
Madison County, 2 mi WSW of Sheds to 2.38 mi E of Sheds
Cause
Heavy Rain / Snow Melt
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.791, -75.857

Numerous creeks are overflowing with water covering several side roads around town.

Flash Flood, Sullivan

When
December 18, 7:48 AM EST to 10:15 AM EST
Where
Sullivan County, 0.73 mi W of Bloomingburg to 0.88 mi SSW of Highview
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
State Official
Coordinates
41.551, -74.464

Flood waters are spreading into the first floor of a house.

Flash Flood, Delaware

When
December 18, 8:00 AM EST to 10:30 AM EST
Where
Delaware County, 0.69 mi S of Leonta to 1.57 mi E of Merrickville
Cause
Heavy Rain / Snow Melt
Property damage
$2,000
Reported by
Department of Highways
Coordinates
42.360, -75.120

NY Route 357 is flooded near Sidney Center.

Flash Flood, Tompkins

When
December 18, 8:32 AM EST to 9:32 AM EST
Where
Tompkins County, 1.24 mi S of East Ithaca to 1.43 mi S of East Ithaca
Cause
Heavy Rain / Snow Melt
Property damage
$3,000
Reported by
Public
Coordinates
42.432, -76.472

Water is across the road at the intersection of Slaterville Road and Honness Lane and along Slaterville Road for about one half mile.

Flash Flood, Onondaga

When
December 18, 8:48 AM EST to 10:30 AM EST
Where
Onondaga County, 1.96 mi SE of Jamesville to 1.92 mi SE of Jamesville
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
Public
Coordinates
42.957, -76.047

A video from social media shows fast moving water rushing down roads in the area.

Flash Flood, Oneida

When
December 18, 9:00 AM EST to 9:45 AM EST
Where
Oneida County, 0.2 mi S of Yorkville to 0.39 mi WSW of Yorkville
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Public
Coordinates
43.117, -75.281

Rising water in Sauquoit Creek is affecting the bridge on Main Street. Flooding is occurring at properites downstream of this location.

Flash Flood, Cortland

When
December 18, 9:00 AM EST to 12:00 PM EST
Where
Cortland County, 0.39 mi SE of Lapeer to 2.14 mi NE of Lapeer
Cause
Heavy Rain / Snow Melt
Property damage
$30,000
Reported by
County Official
Coordinates
42.425, -76.096

Jennings Creek is out of bank and flooding nearby properties. There is also extensive yard and basement flooding in the area.

Flash Flood, Oneida

When
December 18, 10:00 AM EST to 1:45 PM EST
Where
Oneida County, 0.5 mi E of Whitesboro to 0.47 mi SSW of Yorkville
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
43.120, -75.290

Swift water rescues evacuated 12 people from near the Sauquoit Creek. All 12 people were successfully rescued with no injuries.

Flash Flood, Onondaga

When
December 18, 10:00 AM EST to 10:40 AM EST
Where
Onondaga County, 1.01 mi E of Franklin Park to 1.02 mi NNW of Oot Park
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
Public
Coordinates
43.080, -76.060

Urban flooding is blocking roads in the area.

Flash Flood, Onondaga

When
December 18, 10:00 AM EST to 10:40 AM EST
Where
Onondaga County, 0.86 mi SW of South Bay to 0.91 mi W of South Bay
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
Public
Coordinates
43.190, -76.080

Flooding of roads is occurring, especially Lakeshore Drive.

Flash Flood, Broome

When
December 18, 10:20 AM EST to 1:45 PM EST
Where
Broome County, 0.51 mi W of Port Crane to 0.28 mi WNW of Port Crane
Cause
Heavy Rain / Snow Melt
Property damage
$2,000
Reported by
Social Media
Coordinates
42.170, -75.840

A tributary to the Chenango River is flooding and threatening to overtop a bridge. Extensive lowland flooding along the river's main channel is also happening.

Flash Flood, Broome

When
December 18, 10:30 AM EST to 1:45 PM EST
Where
Broome County, 0.28 mi E of West Corners to 0.32 mi NNE of West Corners
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
NWS Employee
Coordinates
42.121, -76.065

Several residences along Route 26 are surrounded by water. Some basements are filling with water.

Flash Flood, Otsego

When
December 18, 11:00 AM EST to 1:45 PM EST
Where
Otsego County, 0.51 mi NNW of Pittsfield to 0.7 mi NNW of Pittsfield
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Public
Coordinates
42.636, -75.275

A bridge is being impacted by flooding.

Flash Flood, Oneida

When
December 18, 11:25 AM EST to 1:45 PM EST
Where
Oneida County, 2.07 mi ENE of Clinton to 0.43 mi ESE of Kirkland
Cause
Heavy Rain / Snow Melt
Property damage
$2,000
Reported by
Department of Highways
Coordinates
43.065, -75.344

State Route 12B in the Town of New Hartford is flooded between Middle Settlement Rd. and State Route 5.

Flash Flood, Otsego

When
December 18, 11:45 AM EST to 1:50 PM EST
Where
Otsego County, 2.31 mi N of Hartwick to 2.3 mi N of Hartwick
Cause
Heavy Rain / Snow Melt
Property damage
$2,000
Reported by
State Official
Coordinates
42.683, -75.051

Roads are reported to be flooding near Piermott Lane.

Flash Flood, Oneida

When
December 18, 12:36 PM EST to 1:50 PM EST
Where
Oneida County, 1.22 mi SE of Oriskany to 2.11 mi SW of Stanwix Hgts
Cause
Heavy Rain / Snow Melt
Property damage
$3,000
Reported by
Department of Highways
Coordinates
43.160, -75.330

River Street closed due to flooding in both directions between Route 69 and Route 49.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1153072, 1153089, 1153090, 1153092, 1153093, 1153097, 1153099, 1153101, 1153339, 1153102, 1153319, 1153322, 1153326, 1153328, 1153334, 1153335, 1153336, 1153337.